Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2003, 7:53 PM EDT for Wilson County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 7:53 PM EDT (23:53 UTC)
- Expired
- May 9, 2003, 8:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 7:20 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1522 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
958 WUUS52 KRAH 092353 SVRRAH NCC195-100030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 753 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 830 PM EDT * AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ELM CITY...OR ABOUT 6 MILES SOUTH OF NASHVILLE...MOVING SOUTHEAST AT 40 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ELM CITY WILSON WILLBANKS SARATOGA STANTONSBURG THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3585 7782 3580 7801 3540 7768 3551 7751 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 PM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 9, 2:00 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT FRI MAY 9 2003 HEAT WILL CONTINUE FOR ONE MORE DAY THEN A DOWN TURN IN TEMPS EXPECTED EARLY NEXT WEEK. SHORT TERM FORECAST CHALLENGE CENTERS ON PROBABILITY OF CONVECTION THROUGH SUNDAY AFTERNOON. TONIGHT...FRONTAL BOUNDARY THAT DRIFTED SOUTH INTO NORTHERN PIEDMONT LATE LAST NIGHT AS RETURNED NORTH INTO VA. MCS OVER WV/WESTERN VA SHOULD DRIFT SE ALONG THIS BOUNDARY. THUS...SHOULD SEE SCATTERED CONVECTION MOVE INTO THE FAR N/NE COUNTIES OF FORECAST AREA IN THE 22-02 TIME FRAME. AS PER LATE MORNING UPDATE...WILL PLACE HIGHEST POPS (40-50%) IN THE FAR N-NE AND DWINDLE DOWN TO EITHER ISOLATED/NO POP IN THE SOUTH. FOR SATURDAY/SATURDAY NIGHT...HIGHEST POPS AGAIN (HIGH CHANCE) WILL BE IN THE FAR NORTH DUE TO PROXIMITY OF WESTERLIES OVER NORTHERN MID ATLANTIC WHICH WILL BE FAVORED AREA FOR CONVECTIVE COMPLEX TO TRAVEL FROM OH VALLEY. TAIL END OF COMPLEX CROSSES NORTHERN HALF OF FORECAST AREA SATURDAY AFTERNOON. MID/UPPER LEVEL RIDGE STRONGER OVER SOUTH HALF...SO WILL LIMIT CONVECTIVE POPS TO EITHER SLIGHT CHC/SMALL CHC. CONVECTION MAY BE STRONG/ISOLATED SEVERE OVER FAR N/NE SAT AS WIND PROFILE/STRUCTURE SUGGEST DAMAGING DOWNBURSTS. WESTERLY FLOW PROCEEDING FRONT SUN WILL LIMIT MOISTURE ADVECTION AND TRANSPORT WEST OF THE MOUNTAINS. MODEL PROGS HAVE BEEN CONSISTENT IN DEPICTING A LESS WET MOISTURE AXIS CROSSING CENTRAL NC SUN AFTERNOON. SUPPORT UPSTAIRS IS NOT ALL THAT IMPRESSIVE AS WELL. SINCE FRONT CROSSING REGION DURING THE HEAT OF THE DAY...WILL MAINTAIN CHC POPS FOR NOW. MAY RAISE HIGHS SUN A DEGREE OR TWO FROM PREVIOUS FORECAST. WILL GO WITH BREEZY SW FLOW SUNDAY. FRONT CLEARS AREA SUN NIGHT WITH MUCH DRIER/COOLER AIR ADVECTING IN. LOW LEVEL THICKNESSES SUGGEST HIGHS MON 10-12 DEGREES COOLER COMPARED TO SUN. THICKNESS PROGGED TO DROP 50-55 M BETWEEN 12Z SUN-12Z MON. WILL LIKELY TRIM FORECAST HIGHS MON ABOUT 3 DEGREES FROM PREVIOUS FORECAST. EXTENDED....TUESDAY-FRIDAY WILL FEATURE TEMPS SLIGHTLY BELOW NORMAL WITH RAIN CHANCES MINIMAL THROUGH WED/THU. W-NW FLOW IN THE MID/UPPER LEVELS WILL SEND REINFORCING SHOTS OF SEASONABLY COOL DRY AIR INTO CAROLINAS TUE-THU. SOME QUESTION AS TO TIMING OF RETURN FLOW LATE NEXT WEEK. DUE TO UNCERTAINTY WILL FORECAST CLOUDINESS THU/FRI BUT REFRAIN FROM MENTIONING RAIN. .RAH...NONE. WSS
Hazardous weather outlook, May 9, 5:15 AM EDT, 14 hours 38 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-091050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 515 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...LATE TODAY INTO TONIGHT THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS LATE TODAY INTO EARLY TONIGHT. THE MAJOR THREATS WILL BE DAMAGING WIND AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE WILL BE THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS AGAIN LATE SATURDAY. A COLD FRONT APPROACHING FROM THE WEST WILL INCREASE THE THREAT OF SEVERE THUNDERSTORMS ON SUNDAY. AGAIN...THE MAJOR THREATS WILL BE FROM DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO EARLY TONIGHT. THE THUNDERSTORMS WILL DEVELOP AFTER 200 PM AND LINGER AT LEAST THROUGH SUNSET.
In the hours before
Local storm report, May 9, 7:00 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
700 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 12 SW WARRENTON NC .75 INCH HAIL
05/09/03 WARRENLocal storm report, May 9, 7:16 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
716 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 5 NE NASHVILLE NC .88 INCH HAIL
05/09/03 NASHLocal storm report, May 9, 7:23 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
723 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 5 NW LOUISBURG NC WIND DAMAGE
05/09/03 FRANKLIN TREES DOWN ACROSS NORTHERN
FRANKLIN COUNTY FROM 0710
PM THROUGH 0720 PM.Local storm report, May 9, 7:34 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
734 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 1 N NASHVILLE NC TORNADO
05/09/03 NASH PUBLIC REPORTED BRIEF
TORNADO TOUCHDOWN NORTH OF
NASHVILLE. NO DAMAGE
REPORTED.Special weather statement, May 9, 7:46 PM EDT, 7 minutes before
NCC069-077-083-145-181-185-100015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 746 PM EDT FRI MAY 9 2003 THE TORNADO WATCH FOR FRANKLIN...GRANVILLE...HALIFAX...PERSON... VANCE AND WARREN COUNTIES HAS BEEN CANCELED. THERE IS NO LONGER A THREAT FOR SEVERE WEATHER IN THESE AREAS. 14
Local storm report, May 9, 7:47 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
747 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM ROCKY MOUNT NC .75 INCH HAIL
05/09/03 EDGECOMBEThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 37 min |
| May 9, 5:39 PM EDT | Tornado Warning | RAH | Granville, Vance | 36 min |
| May 9, 6:14 PM EDT | Tornado Warning | RAH | Vance | 31 min |
| May 9, 6:17 PM EDT | Tornado Warning | RAH | Warren | 28 min |
| May 9, 6:20 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 25 min |
| May 9, 6:29 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 31 min |
| May 9, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 21 min |
| May 9, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 38 min |
| May 9, 6:58 PM EDT | Tornado Warning | RAH | Franklin, Vance | 32 min |
| May 9, 7:07 PM EDT | Tornado Warning | RAH | Nash | 38 min |
| May 9, 7:21 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 54 min |
| May 9, 7:44 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 16 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.